Can't eat while on Tarceva

5 Posts | Page(s): 1 

Can't eat while on Tarceva

by sharifmuddin on Fri Dec 01, 2017 07:45 PM

Quote | Reply

Hello,

I am asking the community if anybody has this expereince with Tarceva and how to overcome this problem.

My mother is 73 years old and was diagnosed with NSCLC (eGFR mutation). She was prescibed Tarceva 150 mg in June, 2017. She had severe rash, itching, swallowing of joints and pain but all of these went away in 3 to 4 months. But after 4/5 months of treatment, she started developing nausea and lack of appetite. I wouldn't say this really a lack of appetite since she is always hungry and wanted to eat, but she couldn't. She lost her taste in every food and her body registed any food she tried to consume including water, juices, milk. She just couldn't eat anything. Due to hunger, she became very weak. So the doctor stopped her medication for about two weeks and she started gaining back the ability to eat. Then she was put on 100 mg - after only taking it for 4/5 days, she developed the same symptoms. So, the doctor suggested not to take Tarceva for about a month. Also she was on antibiotic for 14 days for her H. Pylori. During this time, she regained the ability to eat and started enjoying food that she couldn't eat for months. Anyway, the doctor further reduced the drug to 50 mg/Day. She started taking this about 6 days ago and I am seeing the same symptoms - cannot take any food. The sight of food makes her nauseated and she just cannot eat. We tried several nausea medicine - none of them really helped.

Anybody had this kind of problem with Tarceva? Any way out of it? I am feeling like if she does not die from Cancer, she'll die from hunger. I am so confused, not sure what to do. Please let me know if anybody has this kind of expereince with Tarceva.

RE: Can't eat while on Tarceva

by CaregiverPete on Fri Dec 01, 2017 10:46 PM

Quote | Reply

My wife's NSCLC/EGFR gene mutation was treated with 150mg of Tarceva daily. No reduction needed.

Nausea and vomiting were treated with (Rx) Compazine (prochlorperazine).

Off topic:

ELIDEL® (pimecrolimus) Cream 1% was used to treat rashes. 

She had bad side effects of gastro intestinal  (diarrhea) for a whole year. Couldn't treat it effectively.  :( 

I hope for the best for your moms. 

Be well......

RE: Can't eat while on Tarceva

by Chucksan on Mon Dec 25, 2017 05:36 AM

Quote | Reply

My wife had nausea when on chemo.  Compazinee and Ondansetron (Zofran)(bad heaches) did not work.  The oncology nurse suggested Ativan (Lorazepam).  It is generally a benzodiazepine medication for anxiety but also can be effective for chemotherapy induced nausea and vomiting.

It worked well for my wife as it seemed to relax her and her stomach.  it tended to make her slightly sleepy but that was usually a good side effect.  Many times the chemo nurses know some tricks the doctors don't.

Worth a try.

RE: Can't eat while on Tarceva

by s.njfi on Wed May 01, 2019 07:28 AM

Quote | Reply

thank you for sharing your experience. my mother also use tarceva, and she also cannot eat meal.

but tarceva is a pill which must be taken per day and in comparison to chemo it would be hard to taking lorazepam every day. Isn't it so?

RE: Can't eat while on Tarceva

by Chucksan on Wed May 01, 2019 12:14 PM

Quote | Reply

Per Internet:

Lorazepam may be taken every day at regular times or on an as needed (“PRN”) basis. Typically, your healthcare provider will limit the number of doses you shouldtake in one day.

5 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

We care about your feedback. Let us know how we can improve your CancerCompass experience.